Virginia, 2025

Flash Flooding and Flooding in Virginia, July 18, 2025

July 18, 2025 · NWS LWX · 9 events in 5 counties and zones

An anomalously moist tropical airmass resided over Virginia bringing numerous rounds of showers and thunderstorms. Thunderstorms trained over portions of central Virginia bringing rainfall amounts of two to locally six inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An anomalously moist tropical airmass resided over Virginia bringing numerous rounds of showers and thunderstorms. Thunderstorms trained over portions of central Virginia bringing rainfall amounts of two to locally six inches. This resulted in instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 18, 3:03 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 18, 3:03 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
403 PM EDT Fri Jul 18 2025

.SYNOPSIS...
A stationary front over the area today will return northward as a
warm front tomorrow. A cold front will move through Sunday night.
High pressure will build to our north early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Current surface analysis shows a stationary front extending
west-northwestward from just north of Richmond toward
Charlottesville, Staunton, and Harrisonburg, and then eventually
into central West Virginia. Storms are in the process of
developing in the vicinity of and south of this boundary, but
activity has struggle to develop north of roughly Harrisonburg,
as earlier cloud cover/shower activity has limited daytime
surface heating. Model guidance has struggled mightily with the
evolution of storms thus far today, and there is a growing
amount of skepticism regarding whether stronger storms will make
it into the far northern reaches of the Flood Watch that is in
effect. Based on the current evolution of the cumulus field, it
appears as though the greatest threat for stronger storms and
resultant risk for flash flooding will be from the
Harrisonburg/Staunton/Waynesboro/Charlottesville vicinity
eastward toward Fredericksburg. While confidence isn't quite
there to cancel the Watch further north, confidence in flooding
occurring north of those locations is decreasing. Any stronger
storms today will still be capable of producing very heavy
rainfall, given high PWAT values, deep saturated profiles and
ample instability. The background environment isn't overly
favorable for damaging winds with low DCAPE values (300-600
J/kg) and subpar low-level lapse rates (around 7 C/km), but a
few instances of damaging winds may still be possible,
especially if storms start to exhibit weak supercellular
characteristics (as some of the storms near Roanoke have started
to do).

Further north toward the DC/Baltimore Metros, most of the
precipitation is expected to occur as showers, but a few
thunderstorms may try to drift northeastward toward the DC Metro
late this evening. The threat for flash flooding looks to be
low in the DC Metro, but not zero, with any potential chance
coming if storms approach from the southwest during the late
evening hours. Any activity will wind down by around or shortly
after midnight, with dry conditions expected during the second
half of the night. Low clouds may try to develop later tonight,
and fog may form in locations that don't get the low clouds.
Overnight lows are expected to be in the upper 60s and lower
70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The stationary boundary located over the area today will make
slight northward progress as a warm front tomorrow. Flow aloft
will remain primarily zonal. A weak convectively generated
disturbance may approach from the west during peak heating. The
combination of daytime heating and weak ascent associated with
this feature will result in another round of showers and
thunderstorms tomorrow afternoon into tomorrow evening.
Currently it appears as though the highest coverage of these
storms (much like today) will be in the Central Shenandoah
Valley and Central Virginia. However, a brief afternoon or
evening thunderstorm may be possible anywhere in the forecast
area. Storms may be capable of producing isolated to scattered
instances of flooding, as well as a damaging wind gust or two.
High temperatures will be in the mid-upper 80s for most, with
dewpoints holding in the 70s.

Upper troughing will start to dig to our north across Northern
New England on Sunday, while low pressure tracks through the
Canadian Maritimes. This will cause a cold front to drop
southward across NY, New England and PA over the course of the
day. Storms may try to form along a pre-frontal trough Sunday
afternoon. Some of these storms may be strong to severe. SPC
currently has the entire area outlooked in a Marginal Risk for
severe thunderstorms.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Characterized by 500-mb height anomalies running around 1.5 to 2
standard deviations below average, a formidable upper trough is
forecast to continue tracking eastward across the Canadian
Maritimes. This pattern shift allows for a broad dome of Canadian
high pressure that settles over Quebec into New England through mid-
week. On Monday, a steady northerly component to the surface winds
will sufficiently lower dew points over the area. This ultimately
results in a multi-day reprieve from the 2 to 3 weeks of continued
heat and humidity. Although the current forecast package shows dew
points in the upper 50s to mid 60s, plenty of solutions carry
readings into the mid 50s. This is accompanied by daily high
temperatures in the low/mid 80s (upper 60s to 70s in the mountains).
Widespread overnight lows will be in the 60s, with some upper 50s
along the mountain ridges. Any shower chances through Tuesday are
tied to the Potomac Highlands into the central Shenandoah Valley.
Some perturbations circulating clockwise around a ridge across the
Lower Mississippi Valley could invigorate some localized lift.

By Wednesday, some return flow picks up as the surface anticyclone
exits the New England coast. The global ensemble consensus shows
this scenario unfolding which helps increase dew points across the
Mid-Atlantic region. At the same time, a broad upper ridge initially
over the south-central U.S. will expand both north and east in time.
Its influence on the local area is expected to come with rising
daily temperatures, especially by Thursday and Friday. A return of
temperatures in the low/mid 90s is looking more likely, but ensemble
spread does increase as noted by sizeable box-and-whisker plots.
While thunderstorms do not come back immediately, expect a better
chance for such storms by late in the week. This is in response to
some northern stream amplification noted in a number of models.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
The main concern through the rest of the day will be thunderstorm
potential, with otherwise prevailing VFR conditions. The best chance
for storms looks to be around CHO, which is located in the vicinity
of a stationary front. Further north and east, conditions are a bit
more stable, so chances for thunderstorms appear to be lower, albeit
non-zero. At the moment, light rain is moving eastward from the
vicinity of MRB toward the DC/Baltimore metros. This activity is
expected to continue on as just showers. Any potential thunderstorms
would likely develop off to the southwest in more unstable air and
move northeastward toward the Metro terminals later this evening. As
a result, the PROB30s for DCA and IAD have been pushed back a couple
hours. The PROB30 has been removed at BWI, where confidence is
increasing that storms will remain off to their south and west.

Any thunderstorms should wind down during the first half of the
night, but low clouds may move in later during the night. IFR
ceilings appear possible for a time later tonight into early
tomorrow morning, but gradual improvement back to VFR ceilings
is expected over the course of the morning tomorrow.
Thunderstorms will form again tomorrow afternoon, with most of
the activity focused over central VA. Confidence is currently
too low to introduce PROB30s in the DC/Baltimore Metro
terminals, but at least a PROB30, if not a TEMPO will eventually
be needed for CHO. Additional thunderstorms may be possible on
Sunday afternoon.

With precipitation chances looking pretty low on Monday through
Wednesday, expect VFR conditions at all terminals. The shift in the
pattern ushers in a northerly wind on Monday before turning more
east-southeasterly by Tuesday. Once Canadian high pressure exits the
New England coast on Wednesday, a return southerly flow is
expected.

&&

.MARINE...
Light and variable winds are expected over the waters this
afternoon. An SMW for thunderstorms may be needed later this
evening, particularly over the middle to lower Tidal Potomac. Light
south to southeasterly winds are expected tomorrow, and then light
westerly winds on Sunday. Winds will shift to out of the north
behind a cold front Sunday night, and potentially could near low-end
SCA levels during that time. SMWs may potentially be needed for
thunderstorms during the afternoon and evening hours both days this
weekend.

Winds across the marine waters should stay below advisory levels
through Tuesday. A northerly wind may gust around 10 to 15 knots on
Monday before shifting to east to northeasterly on Tuesday. There is
no threat for thunderstorms as Canadian high pressure builds to the
north.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch until midnight EDT tonight for MDZ016-501-509-510.
VA...Flood Watch until midnight EDT tonight for VAZ025>031-036>040-
     050-051-055>057-501>504-507-508-526-527.
WV...Flood Watch until midnight EDT tonight for WVZ050-055-501>506.
MARINE...None.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...BRO
AVIATION...BRO/KJP
MARINE...BRO/KJP
Hazardous weather outlook, Jul 18, 2:45 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
345 PM EDT Fri Jul 18 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-191945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
345 PM EDT Fri Jul 18 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect from Prince William County southward
from noon to midnight tonight. Thunderstorms producing heavy
rainfall could result in isolated to scattered instances of flash
flooding.

Isolated flash flooding is also possible in the D.C. metro this
evening.

An isolated severe thunderstorm or two, capable of producing
damaging wind gusts, are possible south of Washington DC.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate this afternoon and evening. Report
instances of flooding and wind damage to the National Weather
Service in Sterling, VA.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-191945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
345 PM EDT Fri Jul 18 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect from noon to midnight tonight for most
areas south of the Potomac River. Thunderstorms producing heavy
rainfall could result in isolated to scattered instances of flash
flooding. Significant flash flooding is possible in the Central
Shenandoah Valley.

A few severe thunderstorms capable of producing damaging wind
gusts are possible this afternoon and evening, mainly south of
Interstate 66.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered instances of flooding are possible Saturday
afternoon and evening, mainly south of Interstate 66 and Route 48.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate this afternoon and evening. Report
instances of flooding and wind damage to the National Weather
Service in Sterling, VA.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-191945-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
345 PM EDT Fri Jul 18 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for from noon to midnight tonight.
Thunderstorms producing heavy rainfall could result in isolated to
scattered instances of flash flooding.

A severe thunderstorm or two, capable of producing damaging wind
gusts, are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered instances of flooding are possible Saturday
afternoon and evening, mainly south of Route 48.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate this afternoon and evening. Report
instances of flooding and wind damage to the National Weather
Service in Sterling, VA.

The radar

The Roanoke radar (KFCX), 149 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 flood. Local standard time, as filed.

Flood, Highland

When
July 18, 5:00 PM EST to 6:00 PM EST
Where
Highland County, 1.49 mi NE of Valley Center to 3.77 mi NW of Mustoe
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.285, -79.710

Mill Gap COOP observer reported several dry streams were coming off the mountain and flowing across VA-84/Mill Gap Road and Upper Back Creek Road.

Flash Flood, Fauquier

When
July 18, 8:52 PM EST to 9:52 PM EST
Where
Fauquier County, 3.62 mi SSE of Remington to 3.63 mi SSE of Remington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.480, -77.780

Summerduck Road closed near Kellys Ford Road due to high water at least 6 inches deep flowing across the road.

Flash Flood, Culpeper

When
July 18, 8:53 PM EST to 9:53 PM EST
Where
Culpeper County, 1.38 mi S of Kellys Ford to 1.2 mi S of Kellys Ford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.460, -77.780

At least 12 inches of water flowing over the road at intersection of Edward Shop Road and Corder Road.

Flash Flood, Culpeper

When
July 18, 8:56 PM EST to 9:56 PM EST
Where
Culpeper County, 0.69 mi N of Lignum to 1.08 mi S of Lagrange
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.430, -77.830

Maddens Tavern Road closed due to high water at least 6 inches in depth flowing over the road in multiple spots.

Flood, Fauquier

When
July 18, 9:00 PM EST to 10:00 PM EST
Where
Fauquier County, 1.48 mi NNE of Remington to 1.21 mi SW of Bealeton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.550, -77.790

Lucky Hill Road at Remington Road closed due to high water.

Flood, Culpeper

When
July 18, 9:01 PM EST to 10:01 PM EST
Where
Culpeper County, 1.28 mi WNW of White Shop to 0.82 mi WNW of White Shop
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.440, -78.090

Old Mill Road at Kirtley Trail road closed due to high water. Flooded basements.

Flash Flood, Orange

When
July 18, 9:16 PM EST to 10:16 PM EST
Where
Orange County, 2.76 mi N of Verdtersville to 2.29 mi NNE of Rhoadesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.310, -77.880

Old Office Road closed near Black Walnut Run. Creek reported to be flowing across road at least 1-2 feet deep.

Flash Flood, Spotsylvania

When
July 18, 9:26 PM EST to 10:26 PM EST
Where
Spotsylvania County, 0.69 mi N of Parker to 1.89 mi W of Parker
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.280, -77.750

Orange Plank Road closed in front of Miller Farm due to 2 to 3 feet of standing water.

Flash Flood, Spotsylvania

When
July 18, 9:31 PM EST to 10:01 PM EST
Where
Spotsylvania County, 0.88 mi SW of Leavells to 0.83 mi SW of Leavells
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.240, -77.530

Leavells Road closed near Brezewood Drive where the Massaponax Creek intesects the road. Water reported to be 1 to 2 feet deep flowing across the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264848, 1264838, 1264835, 1264837, 1264845, 1264847, 1264839, 1264841, 1264842.